Are rate control drugs necessary when heart rate is within a "normal range" although AF is 24/7?

For the first time in something like 6 years I have begun to experience some breathlessness and fatigue, previously I have been asymptomatic. GP took me off Bisoprolol and put me on Adizem-XL instead (I also have Warfarin and Losarten). I had to stop the Bisoprolol for a few days before starting the Adizem-XL. During that time I realised the my heart rate had not increased and I felt considerably better than of late. I then began the Adizem-XL and having taken it for about a week attended surgery for a previously arranged periodic INR test. The reading was very much higher than normal (3.9). I also began to experience symptoms of stomach pain, constipation and a general feeling of "not being well". I have stopped taking the new drug and within a couple of days or so felt a lot better, a follow-up INR test gave a 2.9 result. I have been keeping a daily record of blood pressure which averages around 120/65 with an apparent heart rate between 70 and 80 bpm. I'm of the view that I don't really need a rate control drug. I wondered what other people might think? I will be going back to my GP after my next INR and will take my daily records with me.

7 Replies

  • Ther is an argument that when the drugs have a negative affect on QOL then sometimes it is worth not taking them. Do discuss with your doctor but I know here you are coming from.


  • Er, Wots QOL? thanks for reply by the way.

  • Quality of life??

  • Doh....

  • My G.P. said that they don't prescribe rate control drugs for heart rates under 100. When mine started to be as high as 130 he gave a small dose of bisoprolol. I can't have much due to heart block. That dose had no effect at all( 1.25) so now I am on rhythm control drug as well(flecanide) and that is working a treat at the moment with very few side effects.

  • You say that you are in permanent AF. As far as I understand the rate control drugs are intended to prevent you going into fast AF if the workload on the heart increases e.g. if you exercise (even going up stairs etc).

    In my case I am on a beta blocker (nebivolol) for rate control as well as ramilpril, simvastatin and warfarin, but I would otherwise have high blood pressure.

    Maybe you should ask your doctor why he chose Adizem and why a calcium channel blocker rather than a beta blocker for your case?


  • yes again different GPs giving different information/advice.

    my HR has never been above 85 for any length of time, but am still on bisporolol, with HR normally at 70-75, we have discussed on here before about what might happen if the beta blocker was stopped. I do light exercises at the gym, sit down bike, walking, for about 10 mins each time. If i put change the level from 1 (lowest possible effort) to 2 my HR rockets within seconds, so not sure that the beta blocker is doing any good at all. Am gonna discuss this with GP and Cardio at next visit with them.

You may also like...